Tornado, Chester
- When
- August 29, 2:40 PM EST to 2:45 PM EST
- Where
- Chester County, Landenberg
- Rating
- F1
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $75,000
- Crop damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.783, -75.767
An F1 (Fujita Scale) tornado touched down in the Landenburg area of New Garden Township. The tornado initially touched down southwest of Pennsylvania State Route 41 near Cooper Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An F1 (Fujita Scale) tornado touched down in the Landenburg area of New Garden Township. The tornado initially touched down southwest of Pennsylvania State Route 41 near Cooper Road. It moved southeast parallel of the sate route and proceeded to do some of its worst damage on Penn Green Road. A trailer was pushed off its foundation. The tornado then tore the roof off a service building at Guizzetti Mushroom Farm and damaged the roof of three mushroom houses. One of the mushroom house doors were ripped away. The mushrooms were also damaged. The remains of the repair shop were found up to mile upwind. The tornado then crossed Starr Road, Newark Road and Egypt Run Road before it lifted. The tornado's path barely just passed bythe Kennett Middle School by several hundred yards. It also just barely missed a township building. Some of the worst tree damage was on Penn Green Road, Egypt Run Road and sections of Reynolds and Sunnydell Street. Egypt Run Road, Pennsylvania State Route 41 and Starr Road were closed because of downed trees. A shed rolled over and was destroyed on Belmont Circle. Egypt Run Road home was blown off one home. In all about six homes suffered minor damage on Starr, Egypt Run and Reynolds Roads. About 150 homes and businesses lost power. Power was restored By 11 p.m. EDT on the 30th. The tornado's path length was estimated at about 2.0 miles with the maximum path width of about 150 yards. The estimated maximum winds were about 100 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 1:20 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 220 PM EDT TUE AUG 29 2006 .MESOSCALE UPDATE... AN UPDATED SET OF ZONES HAS BEEN ISSUED TO INCLUDE A HEADLINE FOR TORNADO WATCH 756, WHICH IS IN EFFECT UNTIL 8 PM FOR A GOOD PORTION OF THE CWA. MAIN CONCERN THROUGH EARLY THIS EVENING IS THE POTENTIAL DEVELOPMENT OF SOME ROTATING THUNDERSTORMS. A GOOD 30 KNOTS OF MIDLEVEL FLOW COUPLED WITH A LOW-LEVEL JET AND SURFACE BOUNDARY IN THE VICINITY WILL BE CONDUCIVE FOR CONVECTIVE ELEMENTS TO TAKE ON SOME ROTATION. CONVECTIVE STORMS MAY TAKE ON MORE OF A LOW-TOPPED CHARACTERISTIC. MOIST BOUNDARY LAYER AND POTENTIAL FOR ADDITIONAL STORMS FORMING IN UPSTREAM WARM SECTOR TO INTERACT WITH THE BOUNDARY, SUGGESTS THE POSSIBILITY FOR SOME TORNADOES THROUGH EARLY THIS EVENING. SOME HAIL IS ALSO POSSIBLE WITH THE MORE ROBUST STORMS. WE WILL CLOSELY MONITOR THE RADAR TRENDS. ONE WARNING (SVR) ALREADY FLYING FOR BERKS COUNTY. PLENTY OF WATER AVAILABLE IN THE ATMOSPHERE, SO TORRENTIAL DOWNPOURS CAN OCCUR, POTENTIALLY LEADING TO SOME AREAS OF FLOODING THROUGH EARLY THIS EVENING. && .UPDATE /THIS AFTERNOON/... SEVERAL THINGS TO CONSIDER WITH THIS UPDATE. LOW PRESSURE CURRENTLY LOCATED ACROSS WESTERN PENNSYLVANIA APPEARS TO BE WEAKENING AND MAY REDEVELOP ACROSS NORTHERN MARYLAND INTO THE WARM SECTOR. CONTINUED FRONTOGENETIC FORCING ACROSS NORTHERN PENNSYLVANIA AND NORTHERN NEW JERSEY HAS ALLOWED FOR A STEADIER RAIN THERE. FARTHER TO THE SOUTH, DYNAMICS HAVE BEEN LACKING SO FAR WITH ONLY A COUPLE OF SHOWERS AROUND EARLIER. THE WRF-NMM IS DOING A PRETTY GOOD JOB IN HANDLING THE PRECIPITATION THROUGH 14Z, THEREFORE TRIED TO FOLLOW THAT SOLUTION THROUGH THE AFTERNOON. BASED ON RADAR TRENDS AND MODEL DATA, HAVE REWORKED THE POPS ACROSS THE BOARD. LOWERED THE POPS ACROSS THE CENTRAL AND SOUTHERN ZONES A LITTLE AND DELAYED THE START TIME OF THE LIKELY POPS. THE WRF-NMM DEVELOPS SOME CONVECTION ACROSS THE CENTRAL AND SOUTHERN ZONES AFTER 19Z AND THEN MOVES IT EASTWARD. SO, IT APPEARS EVERYONE WILL GET SOME RAIN, JUST THE TIMING APPEARS TO HAVE CHANGED AND AMOUNTS COULD BE A TAD LOWER. SO FAR, ONLY THE FAR NORTHWESTERN ZONES PICKED UP THE STEADIER RAIN WHILE THE OTHER AREAS IN THE FLOOD WATCH HAVE NOT SEEN MUCH AT ALL. HAVE TOYED AROUND WITH THE IDEA OF SHAVING BACK THE FLOOD WATCH COVERAGE, HOWEVER GIVEN HIGH PW VALUES AND THE POSSIBILITY OF SOME CONVECTION, LOCALLY HEAVY RAINFALL IS STILL A GOOD POSSIBILITY. GIVEN SOME AREAS RECENTLY RECEIVED TORRENTIAL RAINFALL, WE FELT IT WAS A GOOD IDEA ATTM TO KEEP THE FLOOD WATCH IN PLACE AS IS THROUGH 00Z. WE WILL RE-EVALUATE THIS IN THE AFTERNOON PACKAGE. ANOTHER ITEM IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHERN ZONES. THE WARM FRONT IS TRYING TO LIFT NORTHWARD AS THE SURFACE LOW MOVES EAST. VISIBLE SATELLITE IMAGERY SHOWING BREAKS IN THE OVERCAST OCCURRING ACROSS THE DELMARVA WITH EVEN A GOOD DEAL OF THINNING OF THE CLOUDS ACROSS SOUTH CENTRAL PENNSYLVANIA ON SOUTHARD. WITH THE FRONTAL BOUNDARY SLOWLY MOVING NORTHWARD THIS AFTERNOON, ENOUGH INSTABILITY SHOULD DEVELOP TO PROMOTE SOME CONVECTIVE DEVELOPMENT ACROSS THE SOUTHERN ZONES. THE LATEST SPC DAY 1 OUTLOOK HAS FROM ABOUT PHILADELPHIA ON SOUTHWARD IN A SLIGHT RISK. WE WILL CONTINUE TO MENTION THE POTENTIAL FOR GUSTY/DAMAGING WINDS FROM PHILADELPHIA ON SOUTH. ENOUGH SHEAR IS IN PLACE THAT STORMS COULD ROTATE, THEREFORE AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS THE SLIGHT RISK AREA. FARTHER TO THE NORTH, SOME ELEVATED STORMS ARE LOCATED IN CENTRAL PENNSYLVANIA AT PRESS TIME, THEREFORE ADDED IN AN ISOLATED THUNDERSTORM. REGARDING TEMPERATURES THIS AFTERNOON, A REAL TOUGH CALL AS MOST OF THE AREA IS UNDER AN EAST TO SOUTHEAST FLOW AT THE MOMENT. ONE MAJOR CHANGE WAS TO BUMP UP THE HIGH TEMPERATURES THIS AFTERNOON BY SEVERAL DEGREES ACROSS THE DELMARVA GIVEN MORE SUNSHINE THERE. LOWERED TEMPERATURES ACROSS THE FAR NORTHERN ZONES A LITTLE AS CLOUDS AND EASTERLY FLOW LINGERS AND IT APPEARS THESE AREAS WILL NOT GET INTO THE WARM SECTOR. THIS AFTERNOON COULD BE THE DAY FOR A TEMPERATURE BUST SOMEWHERE IN THE CWA. WE WILL MONITOR RADAR TRENDS AND KEEP AN EYE ON THE HEAVY RAIN POTENTIAL AND SEVERE WEATHER THREAT THROUGH THE AFTERNOON. THAT IS ALL FOR NOW. UPDATED PRODUCTS WILL BE OUT BY 11:45 AM. HAVE A GOOD AFTERNOON && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM TUESDAY. NJ...FLOOD WATCH FOR NJZ001-007>010-012-015>019 UNTIL 8 PM TUESDAY. DE...FLOOD WATCH FOR DEZ001 UNTIL 8 PM TUESDAY. MD...FLOOD WATCH FOR MDZ008 UNTIL 8 PM TUESDAY. MARINE...NONE. && UPDATES...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 549 AM EDT TUE AUG 29 2006 ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-301000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 549 AM EDT TUE AUG 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR CECIL COUNTY MARYLAND, NEW CASTLE COUNTY DELAWARE, EASTERN PENNSYLVANIA AND GOOD PART OF WESTERN NEW JERSEY. PLEASE SEE THE LATEST STATEMENT PHLFFAPHI FOR DETAILS. A THREAT OF SEVERE THUNDERSTORMS AND POSSIBLY A TORNADO EXISTS FOR PARTS OF MARYLAND, ALL OF DELAWARE AND EXTREME SOUTHERN NEW JERSEY. PLEASE SEE THE LATEST STATEMENT PHLSPSPHI FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AT THIS TIME THERE IS NO SIGNIFICANT WEATHER EXPECTED DURING THIS PERIOD, HOWEVER, THIS WILL DEPEND ON THE FUTURE TRACK OF ERNESTO. PLEASE SEE THE LATEST BULLETINS BEING ISSUED BY THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY AND EVENING. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 256 PM EDT TUE AUG 29 2006 PAZ067>071-292030- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WEST CHESTER...NORRISTOWN... DOYLESTOWN...MEDIA 256 PM EDT TUE AUG 29 2006 ...HEAVY SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION... AT 2:53 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS FROM BERKS COUNTY THROUGH LANCASTER COUNTY IN PENNSYLVANIA. THIS ACTIVITY IS MOVING EAST AROUND 15 MPH AND WILL AFFECT THE REGION INTO THIS EVENING. SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE. EXPECT TORRENTIAL RAINFALL, WHICH CAN PRODUCE FLOODING OF POOR DRAINAGE AREAS, STREETS AND HIGHWAYS. THE THUNDERSTORM OVER BERKS COUNTY HAS BEEN PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. WHEN THUNDERSTORMS APPROACH YOUR AREA, BE PREPARED TO TAKE ACTION WHEN A WARNING IS ISSUED. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. GORSE
The Dover AFB radar (KDOX), 110 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyThe tornado archive for Pennsylvania, 2006Warnings in Pennsylvania, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529526.